Hail, Los Angeles
- When
- February 25, 2:55 PM PST to 3:00 PM PST
- Where
- Los Angeles County, Newhall
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.383, -118.533
Penny size hail was reported in Newhall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
Penny size hail was reported in Newhall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 25, 1:45 PM PST, 1 hour 10 minutes earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 145 PM PST FRI FEB 25 2005 .SHORT TERM... WEAKLY UNSTABLE AIRMASS WITH PLENTY OF LOW-LEVEL MOISTURE YIELDING SCATTERED SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN OF SBA THROUGH LA COUNTIES THIS AFTERNOON. STEERING FLOW WILL ALLOW THIS CONVECTION TO DRIFT INTO THE COASTAL VALLEYS. WILL LEAVE LOW CHC POPS IN THOSE ZONES FOR THE EVENING PERIOD. HOWEVER...ONCE THE SUN SETS...THESE SHOWERS SHOULD END QUICKLY. NOT EXPECTING ANYTHING SEVERE...BUT CERTAINLY SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY ANY STRONG THUNDERSTORMS. OTHERWISE...A WEAK 500 MB TROUGH AXIS REMAINS NORTH OF THE AREA THROUGH SATURDAY BEFORE GIVING WAY TO A RIDGE WHICH WILL THEN TRY AND DEFLECT THE NEXT UPPER LEVEL LOW CURRENTLY NEAR 40N/145W NORTH OF THE AREA. IN THE SHORTER TERM...LOW-LEVEL MOISTURE NOT GOING ANYWHERE WITH THE WEAK ONSHORE FLOW IN PLACE NOW. WILL CONTINUE TO SEE VARYING AMOUNTS OF STRATOCU AT LOWER ELEVATIONS TONIGHT AND SATURDAY. THE AIRMASS STILL TO BE UNSTABLE SATURDAY WITH -22 TO -24 DEGREES C AT 500 MB...SO WILL HAVE TO ADD SLIGHT CHC OF SHOWERS AND THUNDERSTORMS TO THE SAME LOCATIONS GETTING IT THIS AFTERNOON (LA THROUGH SBA MTNS...ANTELOPE VLY...AND ADJACENT FOOTHILLS). THE NEXT SYSTEM TO APPROACH THE AREA SENDS A WARM FRONT NORTH THROUGH THE CENTRAL COAST ON SATURDAY NIGHT. THIS WILL PROVIDE AREAS NORTH OF POINT CONCEPTION WITH A CHANCE OF RAIN. WARM SECTOR MOIST SOUTHWESTERLY FLOW ON SUNDAY WILL AGAIN YIELD HIGHEST CHANCES OF RAIN NORTH OF SANTA BABARA. FARTHER SOUTH...RIDGE AXIS WILL TRY AND HOLD STRONG...SO WILL LIMIT LOW CHC POPS TO THE MOUNTAINS ONLY. THEN A COLD FRONT TO PASS THROUGH THE AREA MONDAY MORNING. GFS SHOWS IT WEAKENING AS IT APPROACHES THE CENTRAL COAST...WHICH MAKES SENSE CONSIDERING THE UPPER LEVEL ENERGY IS PASSING WELL NORTH OF THE AREA AND THE FLOW IN LOW-LEVELS IS MORE WESTERLY THAN SOUTHERLY SOUTH OF POINT CONCEPTION. WILL CONTINUE HIGHEST CHANCE OF RAIN NORTH OF POINT CONCEPTION...BUT HAVE LOW CHC POPS FOR ALL ZONES SOUTH OF POINT CONCEPTION SUNDAY NIGHT AND MONDAY. ANY RAINFALL WILL BE LIGHT...THOUGH A QUARTER TO HALF INCH IS POSSIBLE NORTH OF POINT CONCEPTION. .LONG TERM... WITH WEAK WESTERLY FLOW ALOFT AND WEAK SHORTWAVE ENERGY PASSING THROUGH NRN CA MONDAY NIGHT AND TUESDAY...HAVE DECIDED TO KEEP SLIGHT CHC POPS IN THE FORECAST FOR THAT PERIOD. OTHERWISE...IT LOOKS LIKE WE SHOULD SEE SOME SIGNIFICANT RIDGING ALOFT AND MAYBE EVEN SOME WEAK OFFSHORE FLOW AT THE SURFACE WED THROUGH FRI TO HELP DRY THINGS OUT AND BRING TEMPERATURES TO OR SLIGHTLY ABOVE SEASONAL NORMS. && .LOX WATCHES/WARNINGS/ADVISORIES... NONE. && MOYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PST FRI FEB 25 2005 CAZ034>041-044>047-051>054-059-087-088-261400- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- 600 AM PST FRI FEB 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...MAINLY IN THE VALLEYS...MOUNTAINS AND THE ANTELOPE VALLEY. IF AND WHERE THUNDERSTORMS DO OCCUR...RAINFALL AMOUNTS OF UP TO ONE HALF INCH ARE POSSIBLE. THERE COULD ALSO BE SMALL HAIL WITH SOME OF THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BRUNO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
239 PM PST FRI FEB 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL VAN NUYS 34.18N 118.45W
02/25/2005 0.75 INCH LOS ANGELES CA PUBLIC
PUBLIC REPORT OF PENNY SIZE HAIL NEAR VAN NUYS AIRPORT.
&&
CKThe Los Angeles radar (KVTX), 59 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437241.